Episode 43.0 – Delayed ICH in Head Trauma Patients on Blood Thinners

This week we review delayed ICH in patients with head trauma on blood thinners and discuss the role of repeat imaging and admission.

April 18th, 2016 Download 2 Comments Tags: , , , ,

Show Notes

Nishijima DK et al. Immediate and delayed traumatic intracranial hemorrhage in patients with head trauma and perjury warfarin or clopidogrel use. Ann Emerge Med 2012; 59(6): 460-8. PMID: 22626015

Menditto VG et al. Management of minor head injury in patients receiving oral anticoagulant therapy: a prospective study of a 24-hour observation protocol. Ann Emerg Med 2012; 59(6): 451-5. PMID: 22244878

Miller J et al. Delayed intracranial hemorrhage in the anticoagulated patient: a systematic review. J Trauma Acute Care Surg 2015; 79: 310-3. PMID: 26218702


  • Tom Witham says:

    If you’re going to send patient home after minor head trauma, on anticoagulant/antiplatelet, negative CT, what do you tell them regarding the med? Continue anticoagulant, stop med (if possible) until seen by PCP, hold for a week? Wondering what you guys do at your place.

    • Anand Swaminathan, MD says:

      Tom – great question with, unfortunately, no good answer. If there’s a real concern, would have them hold until re-evaluation and then restart medication. Have to balance this with the reason they’re on it (I’m less concerned if they’re on it for AF but maybe a bit more concerned if it’s for a valve).

Leave a Reply to Tom Witham Cancel reply

Your email address will not be published. Required fields are marked *